Alert archive / Tennessee / Flash Flood Warnings in 2014

Flash Flood Warning 28, NWS Nashville, TN

September 2, 2014DeKalb County, Putnam County, White County, Tennessee

NWS Nashville, TN issued this flash flood warning at Sep 2, 2014, 6:42 PM CDT for DeKalb County, Putnam County, White County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2014, 6:42 PM CDT (23:42 UTC)
Expired
Sep 2, 2014, 8:45 PM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties DeKalb County, TN, Putnam County, TN, White County, TN

The radar

The Nashville radar (KOHX), 92 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 104 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1661 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1661 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

228 
WGUS54 KOHX 022342
FFWOHX
TNC041-141-185-030145-
/O.NEW.KOHX.FF.W.0028.140902T2342Z-140903T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
642 PM CDT TUE SEP 2 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DE KALB COUNTY IN MIDDLE TENNESSEE...
   THIS INCLUDES THE CITY OF SMITHVILLE...
  PUTNAM COUNTY IN MIDDLE TENNESSEE...
   THIS INCLUDES THE CITY OF COOKEVILLE...
  NORTHERN WHITE COUNTY IN MIDDLE TENNESSEE...
   THIS INCLUDES THE CITY OF SPARTA...

* UNTIL 845 PM CDT

* AT 638 PM CDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING
  FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM MONTEREY TO 
  SMITHVILLE...MOVING EAST AT 15 MPH. PUTNAM COUNTY EMERGENCY
  MANAGEMENT REPORTED 3 WATER RESCUES IN THE COOKEVILLE AREA
  DUE TO FLOODED ROADWAYS. DOPPLER RADAR ESTIMATED 1 TO 3 INCHES
  OF RAIN HAS FALLEN ACROSS MUCH OF THE WARNED AREA IN THE PAST
  COUPLE OF HOURS. AN ADDITIONAL 1 TO 2 INCHES OF RAIN WILL BE
  POSSIBLE OVER THE NEXT COUPLE OF HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3610 8515 3609 8525 3598 8526 3590 8564
      3585 8567 3585 8563 3582 8566 3585 8575
      3584 8589 3596 8601 3608 8606 3612 8591
      3610 8587 3612 8585 3622 8556 3630 8548
      3623 8539 3615 8521 3614 8510

$$

SHAMBURGER
1 follow-up statement
452 
WGUS74 KOHX 030012
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
712 PM CDT TUE SEP 2 2014

TNC041-141-185-030145-
/O.CON.KOHX.FF.W.0028.000000T0000Z-140903T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PUTNAM TN-WHITE TN-DE KALB TN-
712 PM CDT TUE SEP 2 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR DE
KALB...NORTHERN WHITE AND PUTNAM COUNTIES...

AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL OVER THE WARNED 
AREA. RADAR ESTIMATES 1 TO 3 INCHES OF RAIN HAS FALLEN ACROSS MUCH 
OF DE KALB...NORTHERN WHITE AND PUTNAM COUNTIES OVER THE PAST 2 
HOURS. AN ADDITIONAL 1 TO 2 INCHES OF RAIN WILL BE POSSIBLE THIS 
EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3610 8515 3609 8525 3598 8526 3590 8564
      3585 8567 3585 8563 3582 8566 3585 8575
      3584 8589 3596 8601 3608 8606 3612 8591
      3610 8587 3612 8585 3622 8556 3630 8548
      3623 8539 3615 8521 3614 8510

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 6:33 PM CDT, 9 minutes earlier.

Area forecast discussion, Sep 2, 6:33 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
633 PM CDT TUE SEP 2 2014

.UPDATE...FOR 00Z AVIATION FORECAST

&&

.AVIATION...
...POOR FLYING WEATHER IN AND OUT OF NASHVILLE FOR THE NEXT COUPLE
OF HOURS AND CROSSVILLE FOR THE NEXT SEVERAL DUE TO THUNDERSTORMS.

THUNDERSTORMS HAVE ALIGNED ALONG THE INTERSTATE 40 CORRIDOR. WET
MICROBURSTS HAVE BEEN COMMON ALONG THIS CORRIDOR OVER THE LAST
COUPLE OF HOURS WITH WIND GUSTS AROUND 50 MPH AND COPIOUS RAINFALLS
THAT HAVE REDUCED SURFACE VISIBILITIES DOWN TO NEAR ZERO AT TIMES.
CONDITIONS WILL IMPROVE BY MID EVENING AT NASHVILLE BUT LIKELY TO
CONTINUE WELL INTO THE EVENING ALONG THE PLATEAU.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

BOYD
01
Hazardous weather outlook, Sep 2, 3:13 PM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
313 PM CDT TUE SEP 2 2014

TNZ005>008-023>027-056>061-075-077-079-093>095-032015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-HOUSTON-HUMPHREYS-DICKSON-
CHEATHAM-DAVIDSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-
BEDFORD-COFFEE-GRUNDY-WAYNE-LAWRENCE-GILES-
313 PM CDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT.

SOME STRONG THUNDERSTORMS...WITH HEAVY DOWNPOURS...ARE EXPECTED
MAINLY THIS AFTERNOON AND EVENING.

PLACES THAT RECEIVED HEAVY RAINFALL LAST SATURDAY WILL BE MOST
VULNERABLE TO PONDING AND ISOLATED FLOODING. SOME SUCH PLACES
INCLUDE AREAS ALONG THE INTERSTATE 65 CORRIDOR...FROM NASHVILLE
SOUTHWARD TO THE ALABAMA BORDER... INCLUDING LOCATIONS AROUND
FRANKLIN...COLUMBIA... LEWISBURG...AND PULASKI. ANOTHER AREA THAT
WILL BE ESPECIALLY VULNERABLE TO RAINFALL RUN OFF WILL BE THE
NORTHERN CUMBERLAND PLATEAU... INCLUDING THE CITIES OF COOKEVILLE
...JAMESTOWN...LIVINGSTON...AND GAINESBORO. SOME SPOTS IN THESE
AREAS RECEIVED BETWEEN THREE AND FOUR INCHES OF RAIN LAST WEEKEND.

IN ADDITION TO THE HEAVY DOWNPOURS...YOU CAN EXPECT STRONG
THUNDERSTORMS TO INCLUDE GUSTY WINDS...FREQUENT LIGHTNING STRIKES...
AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

TNZ009>011-028>034-062>066-078-080-032015-
MACON-CLAY-PICKETT-WILSON-TROUSDALE-SMITH-JACKSON-PUTNAM-OVERTON-
FENTRESS-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-WARREN-
VAN BUREN-
313 PM CDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE STORMS FOR MOST OF MIDDLE
TENNESSEE EAST OF INTERSTATE 65 DURING THE AFTERNOON AND EARLY
EVENING. DAMAGING STRAIGHT LINE WINDS ARE THE PRIMARY THREAT, BUT
THERE IS ALSO A POSSIBILITY OF LARGE HAIL. IN ADDITION, MANY OF
THESE STORMS WILL PRODUCE VERY HEAVY RAINFALL.

PLACES THAT RECEIVED HEAVY RAINFALL LAST SATURDAY WILL BE MOST
VULNERABLE TO PONDING AND ISOLATED FLOODING. THIS INCLUDES THE
NORTHERN CUMBERLAND PLATEAU...INCLUDING THE CITIES OF COOKEVILLE
...JAMESTOWN...LIVINGSTON...AND GAINESBORO. SOME SPOTS IN THESE
AREAS RECEIVED BETWEEN THREE AND FOUR INCHES OF RAIN LAST WEEKEND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

ROSE

In the hours before

Special weather statement, Sep 2, 5:37 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
537 PM CDT TUE SEP 2 2014

TNZ007-008-026-027-022315-
CHEATHAM-DAVIDSON-ROBERTSON-SUMNER-
537 PM CDT TUE SEP 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...ROBERTSON
AND SUMNER COUNTIES...

AT 535 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JOELTON TO PEGRAM...
MOVING EAST AT 25 MPH.

SOME LOCATIONS IN THE PATH INCLUDE PEGRAM...KINGSTON SPRINGS...
ASHLAND CITY...BEAMAN PARK...JOELTON...BELLS BEND...GREENBRIER...
RIDGETOP...WHITES CREEK...MILLERSVILLE...NASHVILLE AND
GOODLETTSVILLE.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LAT...LON 3648 8659 3611 8678 3608 8717 3610 8718
      3645 8701

11
Special weather statement, Sep 2, 6:02 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
602 PM CDT TUE SEP 2 2014

TNZ032>034-065-066-022330-
CUMBERLAND-FENTRESS-OVERTON-PUTNAM-WHITE-
602 PM CDT TUE SEP 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...FENTRESS...
OVERTON...PUTNAM AND WHITE COUNTIES...

AT 600 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR COOKEVILLE...MOVING EAST AT 25 MPH.

SOME LOCATIONS IN THE PATH INCLUDE MONTEREY...PLEASANT HILL AND
CROSSVILLE.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3627 8501 3588 8499 3602 8553 3622 8555

11
Local storm report, Sep 2, 6:11 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
611 PM CDT TUE SEP 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     FLOOD            COOKEVILLE              36.16N  85.51W
09/02/2014                   PUTNAM             TN   EMERGENCY MNGR

            FLOODING REPORTED IN TYPICAL FLOOD PRONE AREAS OF
            WILLOW STREET IN COOKEVILLE

&&

EVENT NUMBER OHX1400578

SHAMBURGER
Special weather statement, Sep 2, 6:12 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
612 PM CDT TUE SEP 2 2014

TNZ008-026>028-059-062-030000-
CHEATHAM-DAVIDSON-RUTHERFORD-SUMNER-WILLIAMSON-WILSON-
612 PM CDT TUE SEP 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...
RUTHERFORD...SUMNER...WILLIAMSON AND WILSON COUNTIES...

AT 608 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
AN AREA OF STRONG THUNDERSTORMS NEAR NASHVILLE...MOVING EAST AT 35
MPH.

SOME LOCATIONS IN THE PATH INCLUDE BELLS BEND...FOREST HILLS...BELLE
MEADE...OAK HILL...NASHVILLE...BERRY HILL...MADISON...OLD HICKORY...
HERMITAGE...PERCY PRIEST LAKE...RURAL HILL AND MOUNT JULIET.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3637 8636 3591 8633 3601 8714 3623 8693

11
Special weather statement, Sep 2, 6:15 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
615 PM CDT TUE SEP 2 2014

TNZ008-028>032-064-030000-
DE KALB-JACKSON-PUTNAM-SMITH-SUMNER-TROUSDALE-WILSON-
615 PM CDT TUE SEP 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR DE KALB...JACKSON...PUTNAM...
SMITH...SUMNER...TROUSDALE AND WILSON COUNTIES...

AT 613 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LEBANON...MOVING EAST AT 35 MPH.

SOME LOCATIONS IN THE PATH INCLUDE DICKERSON CHAPEL RECREATION
AREA...LEBANON...TUCKERS CROSSROADS...SOUTH CARTHAGE...CARTHAGE...
GORDONSVILLE AND GRANVILLE.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3643 8577 3609 8572 3611 8635 3638 8639
      3642 8585 3641 8583 3642 8582

11
Special weather statement, Sep 2, 6:30 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
630 PM CDT TUE SEP 2 2014

TNZ032-064-065-030015-
DE KALB-PUTNAM-WHITE-
630 PM CDT TUE SEP 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR DE KALB...PUTNAM AND WHITE
COUNTIES...

AT 627 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BAXTER...MOVING EAST AT 25 MPH.

SOME LOCATIONS IN THE PATH INCLUDE BURGESS FALLS STATE PARK...BAKERS
CROSSROADS AND HAMPTONS CROSSROADS.

TORRENTIAL DOWNPOURS AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3617 8535 3591 8534 3593 8581 3613 8575

11

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 3:46 PM CDTSpecial Weather StatementOHXClay, Macon, Trousdale29 min
Sep 2, 4:14 PM CDTSpecial Weather StatementOHXClay, Jackson, Smith46 min
Sep 2, 4:22 PM CDTSpecial Weather StatementOHXDickson, Houston, Humphreys, Montgomery, Stewart38 min
Sep 2, 4:40 PM CDTSpecial Weather StatementOHXDavidson, Williamson35 min
Sep 2, 4:44 PM CDTAreal Flood AdvisoryOHXDavidson, Sumner, Wilson2 hr
Sep 2, 4:52 PM CDTSpecial Weather StatementOHXDeKalb, Fentress, Overton, Pickett, Putnam, White38 min
Sep 2, 4:54 PM CDTSpecial Weather StatementOHXRobertson51 min
Sep 2, 5:00 PM CDTSpecial Weather StatementOHXSmith, Trousdale30 min
Sep 2, 5:20 PM CDTSevere Thunderstorm WarningOHXSmith, Wilson21 min
Sep 2, 5:27 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys27 min
Sep 2, 5:37 PM CDTSpecial Weather StatementOHXCheatham, Davidson38 min
Sep 2, 5:57 PM CDTAreal Flood AdvisoryOHXDavidson, Smith, Sumner, Trousdale, Wilson2 hr
Sep 2, 6:02 PM CDTSpecial Weather StatementOHXCumberland, Putnam28 min
Sep 2, 6:04 PM CDTAreal Flood AdvisoryOHXOverton, Putnam116 min
Sep 2, 6:12 PM CDTSpecial Weather StatementOHXDavidson48 min
Sep 2, 6:15 PM CDTSpecial Weather StatementOHXSmith, Trousdale, Wilson45 min
Sep 2, 6:30 PM CDTSpecial Weather StatementOHXPutnam, White45 min
Sep 2, 6:50 PM CDTSevere Thunderstorm WarningOHXCumberland, DeKalb, Putnam, Van Buren, White40 min
Sep 2, 6:52 PM CDTAreal Flood AdvisoryOHXHickman, Humphreys113 min

Nearby

Flash Flood Warnings in Tennessee, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.